• Anson

Weeks 5 & 6: Eat, Sleep, Hallucinate, Repeat

Updated: Apr 26




The week before Easter had been a really good week. My eating and calorie intake was good, and I had even put on 0.5kg at my weekly weigh-in. But Week 5 of treatment (ie last week) was a roller-coaster again, much like Week 3, when Mucositis really kicked in. This time I suffered from a new symptom, xerostomia, which led to a bit of a fuck-up with my pain management. But I get ahead of myself, let’s step back to Easter…


Because of Easter Monday, no radiotherapy was given to outpatients at Barts, so all radiotherapy patients had to have two sessions on Tuesday 14th, the first in the morning, and the second at least 6h later in the afternoon. After my first radiation treatment, I told my oncologist that my throat and mouth felt drier and a bit more inflamed than normal. She told before that I would develop xerostomia. Xerostomia is literally Greek for dry mouth, and although it sounds very innocuous, but it is anything but. Xerostomia is caused by the radiation directly damaging the salivary glands. If you have xerostomia, your salivary glands reduce saliva production, which is called hyposalivation. Sometimes saliva production stops almost completely. Classic symptoms include a dry mouth (but it can quickly lead to deeper, longer-term problems such as rampant tooth decay, demineralization of teeth through acid erosion, and oral fungal infections. Your saliva is essential not just helping you to keep your mouth moist to eat and swallow, but in keeping germs down in your mouth as well.


At other times my saliva was, indeed it still is, so thick I can’t even spit it out. My mouth and tongue are consistently dry, so that eating and speaking has now become a problem (which at least gets me out of Zooming)!! This meant that I really couldn’t chew any food at all, and was only able to tolerate liquid food such as soup. My oncologist said to be prepared to up my morphine dose should the pain from the radiation therapy get any worse.


On Wednesday I felt even worse; my ulcers had come back again, so I upped my morphine dose, which did not appear to help. As I wasn’t able to eat, due to both ulcers but also xerostomia, I used my feeding tube for the first time to get some of the high-calorie Fresubin inside me to make up for lost calories. I also upped my morphine again, which was a mistake, as this made me a bit confused, and led to an infrequently reported side effect of frequent involuntary muscle movements (a bit like having spasms, when asleep and awake), but also the rare side effect of hallucinating (🥺), and not just visual, but tactile hallucinations, where I felt like I had worms crawling around inside my mouth. This happened in the middle of the night and really freaked me out. Thankfully David realised that I had to lower my morphine to a dose that was only marginally higher than before until the symptoms passed.


But basically I went from using the Fresubin to make up my daily calories, to stopping eating by mouth almost completely within 48 hours, using injections of Fresubin through my gastric tube as my only food source.


Because swallowing had again become very painful, I have also ended up injecting quantities water as well, to make sure that I was taking in at least 2 litres of fluid a day, which I definitely was not doing before. But these in themselves are not welcome developments. The nutrition and physio team are keen that I eat as much food as normal, if only to maintain swallowing, as once this reflex is lost, it is very hard to get back. Truth be told, this just adds in another layer of stress; I'm trying to do one thing but then need always to be doing something else, so nothing really feels like it is good enough.




And now one of the remaining radiation side effects is kicking in – the skin on my neck has now become incredibly tight and dark red, very much like bad sun burn, but exhibiting over a slower and longer timescale. And although the skin has yet to break and blister, it is already quite sore to turn my head from side to side, and the radiation technicians are continuously looking out for the first signs of blisters, as then I’ll need new medication to make sure that these do not become infected.

The fatigue from having the radiotherapy is now really kicking in. Going into Barts every day for 2-3 hours is also taking its toll. Plus, every time I inject my food, I have to have a lie down for 1h afterwards at a 45 degree angle to aid the digestion process. So life has to go at a very slow pace, dictated by trying to compensate for the treatments.


I’ll leave you with why this has been the worst couple of weeks so far. While falling asleep last night in bed, one of the caps on my feeding tube came loose, and I was jolted awake by having warm, wet stomach contents stream out of me, which really is as gross as it sounds. 🤢




779 views3 comments

© 2023 by Scientist Personal. Proudly created with Wix.com

  • Twitter
  • Instagram
  • Flickr